FDA adds more warnings to popular antibiotics

A popular antibiotic, causing permanent damage.  Hundreds of thousands of patients have reported side effects to the FDA, and now there are more warnings associated with these drugs.   

This is a story the I-Team has been following for several years.  The FDA first started issuing warnings about side effects for a class of antibiotics called fluoroquinolones ten years ago.  After our first story aired in 2016 the FDA updated labels on these drugs to include possible permanent side effects for things like nerve damage.  The latest warning, issued last month, included mental health risks.  We talked to a local mom, still trying to heal, after taking one of these drugs.  She questioned if all this is enough to protect people.

Five years ago, Kelly Love was prescribed Cipro for a bacterial infection. 

"I'm still experiencing chronic pain, fatigue," she told us, "still have tendon issues."  Just five days into taking the drug this mom of four boys said it felt like a "bomb" went off in her body. "I was mobile and fine and the very next day I wasn't able to get out of bed."

Doctors were stumped. Kelly ended up at the Mayo Clinic in Minnesota. "I'm thankful I did have a doctor that finally was able to diagnose it and have knowledge of it," she said.  Kelly was told she had a severe reaction to Cipro.  Back then there was only one warning for this class of antibiotics called fluoroquinolones or FQ's."  The labeling that they had with tendon damage and that was never brought up to me."  Since then the FDA has added more warnings to these drugs for possible permanent side effects to joints, nerves, and muscles, but Kelly still doesn't think it's enough, "I don't feel like it's going to change things," she explained. 

In 2016 the FDA also advised restricting the use of FQ's to treat uncomplicated infections.  The government agency said, "..fluoroquinolones should be reserved for those who do not have alternative treatment options."
Kelly pointed out, "there's a disconnect between what they're ruling and what's happening with the doctors, 'cuz doctors are still prescribing it for urinary tract infections, sinus infections."

Dr. Michael Carome is the Director of Public Citizen in Washington, D.C.  "We think the warnings in the labeling now are quite clear," he told us in a Skype interview.  The consumer advocacy group has petitioned the FDA to strengthen warnings on more than 50 drugs.  Carome said it's been a long road with fluoroquinolones and getting to this point and said that's the case with many drugs. He feels most doctors should be aware of the dangers when it comes to FQ's but warns patients also have to do their research. "To the extent that there are unfortunately doctors who fail to do that, to meet those responsibilities, then an informed patient is an important protection."

Kelly is still struggling from the side effects of Cipro, "still can't do the things that I'd like to do with my family," she shared.  Kelly isn't sure she will ever be the same. "I hope that I will be able to improve. Hopefully, have more energy for life."

There are a lot of FQ's on the market, many of them generics.  Some of the brand names for the drugs are Cipro, Avelox and Levaquin.  One note, the manufacturer of Levaquin just stopped production of that drug late last year. 

According to Public Citizen drug reactions are under reported.  The group would like to see more doctors reporting these events to the FDA.  He thinks the more information the FDA has the quicker the agency can act. 

Consumers:  Report an adverse event or serious problem to the FDA.

Print this article Back to Top